Alert archive / California / Freeze Warnings in 2009

Freeze Warning 5, NWS Eureka, CA

April 14, 2009

NWS Eureka, CA issued this freeze warning at Apr 14, 2009, 3:01 PM PDT. It took effect at Apr 15, 2009, 12:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2009, 3:01 PM PDT (22:01 UTC)
In effect from
Apr 15, 2009, 12:00 AM PDT
Expired
Apr 15, 2009, 9:00 AM PDT
In force
9 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KEKA 142201
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
301 PM PDT TUE APR 14 2009


CAZ003-076-151115-
/O.NEW.KEKA.FZ.W.0005.090415T0700Z-090415T1600Z/
NORTH COAST INTERIOR-MENDOCINO INTERIOR-
301 PM PDT TUE APR 14 2009

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
WEDNESDAY. 

COLD AIR MOVING FROM THE NORTH WILL SETTLE OVER THE INTERIOR OF 
NORTHWEST CALIFORNIA TONIGHT. TEMPERATURES WILL FALL INTO THE UPPER 
20S IN THE COLDEST INLAND LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ001-151115-
/O.NEW.KEKA.FR.Y.0013.090415T0700Z-090415T1600Z/
REDWOOD COAST-
301 PM PDT TUE APR 14 2009

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
WEDNESDAY. 

AS THE COLD AIR MASS MOVING FROM THE NORTH SETTLES OVER THE AREA
TONIGHT TEMPERATURES OVER THE COASTAL PLAIN WILL DIP INTO THE LOWER
30S IN THE COLDEST LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
000 
WWUS76 KEKA 150917
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
217 AM PDT WED APR 15 2009

CAZ001-151030-
/O.CAN.KEKA.FR.Y.0013.000000T0000Z-090415T1600Z/
REDWOOD COAST-
217 AM PDT WED APR 15 2009

...FROST ADVISORY IS CANCELED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS CANCELED THE FROST
ADVISORY. 

NORTHERLY WINDS WILL PREVENT WIDESPREAD TEMPERATURE DROPS TO NEAR
FREEZING THIS MORNING. A FEW AREAS SHELTERED FROM THE WIND MAY
SEE A BRIEF PERIOD OF NEAR FREEZING TEMPERATURES AROUND SUNRISE.

$$

CAZ003-076-151600-
/O.CON.KEKA.FZ.W.0005.000000T0000Z-090415T1600Z/
NORTH COAST INTERIOR-MENDOCINO INTERIOR-
217 AM PDT WED APR 15 2009

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

COLD AIR MOVING IN FROM THE NORTH WILL CONTINUE TO SETTLE OVER INTERIOR
LOCATIONS OF NORTHWEST CALIFORNIA EARLY THIS MORNING. TEMPERATURES
WILL SETTLE IN THE UPPER 20S IN THE COLDEST LOCATIONS BY
SUNRISE. TEMPERATURES WILL GRADUALLY WARM UP AFTER SUNRISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Apr 14, 4:29 AM PDT, 10 hours 32 minutes earlier.

Area forecast discussion, Apr 14, 4:29 AM PDT, 10 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
429 AM PDT TUE APR 14 2009

.SYNOPSIS...NUMEROUS SHOWERS NORTH OF CAPE MENDOCINO WILL BECOME
SCATTERED DURING THE AFTERNOON. TONIGHT COLD TEMPERATURES WILL
CONTINUE AS COLD AIR FROM THE NORTH FILTERS ACROSS NORTHERN
CALIFORNIA. DRIER WEATHER IS EXPECTED WEDNESDAY THROUGH THE END OF
THE WEEK.

&&

.DISCUSSION...RADAR SHOWS NUMEROUS SHOWERS OFF THE COAST AND
MOVING TO THE SOUTH. THEY ARE ASSOCIATED WITH A COLD UPPER LEVEL LOW
THAT IS CURRENTLY MOVING OVER US. THE SHOWERS ARE MOVING ONSHORE
MAINLY TO THE NORTH OF CAPE MENDOCINO. THEY WILL BECOME MORE
SCATTERED IN NATURE AS THE DAY PROGRESSES AND THE LOW MOVES
FURTHER TO THE SOUTHEAST.

TEMPERATURES ARE RUNNING WELL ABOVE WHAT WAS FORECAST DUE TO THE
SHOWERS AND BREEZY WINDS. WENT AHEAD AND DROPPED THE FROST
ADVISORIES AND FREEZE WARNINGS FOR ALL BUT THE INLAND MENDOCINO
ZONE...WHICH HAD TEMPERATURES AS PREDICTED DUE TO LOWER WINDS AND
A LACK OF SHOWERS.

WITH THE COLD UPPER LEVEL LOW MOVING FURTHER TO THE SOUTHEAST
TODAY COLD AIR WILL CONTINUE TO BE FILTERED IN AND ALLOW SNOW
LEVELS TO DROP TO AROUND 1200 FT. HOWEVER SNOWFALL AMOUNTS ARE NOT
A MAJOR CONCERN BECAUSE THE SHOWERS WILL BECOME MORE SCATTERED AS
THE DAY PROGRESSES AND THEY WILL NOT STAY OVER ONE PLACE LONG. SO
SNOWFALL AMOUNTS WILL GENERALLY BE UNDER AN INCH TODAY AND UNDER
AN INCH TONIGHT. THE BIGGER CONCERN WILL BE THE STRONG PRESSURE GRADIENT
THAT WILL DEVELOP BETWEEN SURFACE LOW PRESSURE OVER NEVADA AND
HIGH PRESSURE OVER THE EASTERN PACIFIC. SUSTAINED WINDS OF 15 TO
30 MPH WITH OCCASIONAL GUSTS TO 40 MPH ARE EXPECTED ALONG THE
COAST. WIND PRONE AREAS INLAND WILL ALSO SEE STRONG WINDS TODAY.

TONIGHT WINDS WILL GRADUALLY WEAKEN AS THE PRESSURE GRADIENT
WEAKENS. THAT COMBINED WITH COLD AIR IN PLACE FROM THE UPPER LEVEL
LOW IN THE VICINITY AND CLEARING SKIES WILL LEAD TO MORE COLD
NIGHTTIME TEMPERATURES. AFTER DISCUSSIONS IN THE OFFICE...DECIDED
ON HOLDING OFF ISSUING ANY FREEZE WATCHES FOR INLAND LOCATIONS OR
FROST ADVISORIES FOR THE COAST. THE REASONS ARE BECAUSE THE
FREEZE WARNINGS AND FROST ADVISORIES THAT WERE IN PLACE THIS
MORNING DID NOT FARE TOO WELL SO WE FELT IT WAS BEST TO WAIT AND
SEE WHAT THE TEMPERATURES AND TODAYS MODEL RUNS DO. ANOTHER REASON
WAS TO AVOID CONFUSION TO THE GENERAL PUBLIC BY CANCELING SOME
WARNINGS AND ADVISORIES...KEEPING ANOTHER IN EFFECT...AND THEN
ISSUING NEW ONES FOR TONIGHT. SO EXPECT THE DAY CREW TO POSSIBLY
PUT OUT FREEZE WARNINGS FOR INLAND SECTIONS AND FROST ADVISORIES
FOR THE COAST TONIGHT.

A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE WEST COAST ON
WEDNESDAY AND STICK AROUND FOR THE REST OF THE WEEK...BRINGING US
DRY WEATHER. STROZ

&&

.AVIATION...DESPITE SOME SCATTERED SHOWERS...PREDOMINATELY VFR CONDITIONS
CAN BE ANTICIPATED OVER MOST OF NORTHWEST CALIFORNIA THROUGH THE NEXT
TAF CYCLE. A VIGOROUS UPPER LEVEL FEATURE WILL CONTINUE TO DRIVE
SOUTH ALONG THE NORTH COAST THIS MORNING ACCOMPANIED BY ANOTHER
ROUND OF GUSTY NORTHERLY WINDS. GUST MAY REACH 30-35 KT AT KACV
AND KCEC THROUGH THE AFTERNOON HOURS. THE STRONG NORTHERLIES WILL ALSO
BE OBSERVED OVER THE UKIAH VALLEY WITH KUKI ALSO SEEING GUSTS NEAR
30 KT TODAY.

&&

.MARINE...A VIGOROUS SPRING UPPER LEVEL WEATHER FEATURE IS PROVIDING
SHOWERS TO THE COASTAL WATERS THIS MORNING ACCOMPANIED BY GUSTY
NORTHERLY WINDS.  AS THIS FEATURE MOVES SOUTH OF THE CAPE LATER THIS
MORNING THE NORTHERLY WINDS WILL INCREASE RAPIDLY WARRANTING THE
CONTINUATION OF A GALE WARNING FOR THE SOUTHERN WATERS AND NEAR GALE
FORCE WINDS TO THE NORTHERN WATERS.  THESE WINDS WILL PRODUCE
ADDITIONAL WIND WAVE/FRESH SWELL OF 10-12 FT. THIS COMBINED
WITH A SUBSIDING NW SWELL WILL MAINTAIN VERY HAZARDOUS AND CONFUSED
SEAS. WINDS AND SEAS WILL SLOWLY DIMINISH FROM NORTH TO SOUTH LATE
TONIGHT AS PRESSURE GRADIENTS RELAX.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

CA...FREEZE WARNING UNTIL 9 AM PDT THIS MORNING FOR CAZ076.

NORTHWEST CALIFORNIA COASTAL WATERS...

GALE AND HAZARDOUS SEAS WARNING FOR PZZ455-475 THROUGH 3 AM PDT WED.

SCA FOR WINDS AND SEAS FOR PZZ450-470 THROUGH 3 PM PDT WED.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Apr 14, 4:44 AM PDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
444 AM PDT TUE APR 14 2009

CAZ001-002-141245-
REDWOOD COAST-MENDOCINO COAST-
444 AM PDT TUE APR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A COLD AIRMASS MOVING OVER NORTHWEST CALIFORNIA WILL ALLOW LOW
TEMPERATURES TONIGHT TO FALL INTO THE MID 30S. A FROST ADVISORY
WILL LIKELY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAZ003-141245-
NORTH COAST INTERIOR-
444 AM PDT TUE APR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A COLD AIRMASS MOVING OVER NORTHWEST CALIFORNIA WILL ALLOW LOW
TEMPERATURES TONIGHT TO FALL BELOW FREEZING. A FREEZE WARNING WILL
LIKELY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:01 PM PDTFrost AdvisoryEKA11 hr

Nearby

Freeze Warnings in California, 2009Every freeze warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.